Alert archive / Iowa / Flash Flood Watches in 2012
Flash Flood Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at May 2, 2012, 3:46 PM CDT for 7 counties in Iowa. It took effect at May 2, 2012, 7:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2012, 3:46 PM CDT (20:46 UTC)
- In effect from
- May 2, 2012, 7:00 PM CDT
- Expired
- May 3, 2012, 3:48 AM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Grundy County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -402 m²/s²
- 0-3 km storm-relative helicity
- -158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
210 WGUS63 KDMX 022046 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT WED MAY 2 2012 IAZ017-026>028-037>039-030500- /O.NEW.KDMX.FF.A.0002.120503T0000Z-120503T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...MASON CITY...HAMPTON...ALLISON... WAVERLY...ELDORA...GRUNDY CENTER...WATERLOO 346 PM CDT WED MAY 2 2012 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA...GRUNDY AND HARDIN. IN NORTH CENTRAL IOWA...BUTLER...CERRO GORDO AND FRANKLIN. IN NORTHEAST IOWA...BLACK HAWK AND BREMER. * FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING * THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE WATCH AREA WITH LOCALIZED HEAVY RAINFALL. RAIN AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE OVERNIGHT WITH LOCALIZED HIGHER AMOUNTS. RECENT RAINFALL HAS PRODUCED MOIST SOIL CONDITIONS AND ANY HEAVY RAIN WILL QUICKLY SATURATE SOIL LEADING TO RAPID RUNOFF AND POSSIBLE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
916 WGUS63 KDMX 030152 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 852 PM CDT WED MAY 2 2012 IAZ017-026>028-037>039-031000- /O.CON.KDMX.FF.A.0002.000000T0000Z-120503T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...MASON CITY...HAMPTON...ALLISON... WAVERLY...ELDORA...GRUNDY CENTER...WATERLOO 852 PM CDT WED MAY 2 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA AND NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA... GRUNDY AND HARDIN. IN NORTH CENTRAL IOWA...BUTLER...CERRO GORDO AND FRANKLIN. IN NORTHEAST IOWA...BLACK HAWK AND BREMER. * UNTIL 7 AM CDT THURSDAY * THUNDERSTORMS ARE EXPECTED LATE TONIGHT ACROSS THE WATCH AREA WITH LOCALIZED HEAVY RAINFALL. RAIN AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE OVERNIGHT WITH LOCALIZED HIGHER AMOUNTS. RECENT RAINFALL HAS PRODUCED MOIST SOIL CONDITIONS AND ANY HEAVY RAIN WILL QUICKLY SATURATE SOIL LEADING TO RAPID RUNOFF AND POSSIBLE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MJB
888 WGUS63 KDMX 030848 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 348 AM CDT THU MAY 3 2012 ...STORMS DISSIPATING AS THEY MOVE EAST... IAZ017-026>028-037>039-031000- /O.CAN.KDMX.FF.A.0002.000000T0000Z-120503T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...MASON CITY...HAMPTON...ALLISON... WAVERLY...ELDORA...GRUNDY CENTER...WATERLOO 348 AM CDT THU MAY 3 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA AND NORTHEAST IOWA HAS BEEN CANCELLED. A LINE OF THUNDERSTORMS LOCATED OVER WESTERN IOWA WILL CONTINUE TO PRESS EASTWARD THROUGH THE MORNING HOURS...BUT ARE WEAKENING AS THEY MOVE EAST. RAINFALL AMOUNTS REMAIN UNDER AN INCH WITHIN THE STRONGER STORMS ARE LIKELY NOT ENOUGH TO CAUSE FLASH FLOODING AT THIS TIME. THEREFORE...THE WATCH HAS BEEN CANCELLED. $$ KLP
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 2, 1:21 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 2, 1:21 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1250 AM CDT WED MAY 2 2012 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... LOOKING FOR ANOTHER ACTIVE LATE AFTERNOON INTO TONIGHT. CONVECTION FROM LAST NIGHT WILL EXIT ALL BUT THE FAR EAST/SOUTH THROUGH EARLY MORNING AND LIKELY BE DONE BY MID MORNING. STRONG WARM ADVECTION WILL CONTINUE TODAY AND EXPECTING US TO BECOME VERY UNSTABLE ONCE WE CLEAR OUT LATER THIS MORNING. THERE IS STILL A QUESTION AS TO WHERE THE FRONTAL BOUNDARY WILL END UP BUT A SHORT WAVE WILL LIFT NORTHEAST ACROSS AREAS TO OUR WEST AND THIS SHOULD CAUSE MORE STORMS TO FIRE ALONG THE BOUNDARY TO OUR WEST. THE STORMS WILL THEN ENTER FAR WESTERN IOWA BY MID TO LATE AFTERNOON. STEEP LAPSE RATES AND AMPLE SHEAR WILL ALLOW STORMS TO QUICKLY GO SEVERE ONCE AGAIN. AT LEAST INITIALLY ALL MODES OF SEVERE WEATHER ARE POSSIBLE MID TO LATE AFTERNOON THEN PERSISTING INTO THE EVENING. .LONG TERM /TONIGHT THROUGH TUESDAY/... PERIOD WILL BEGIN WITH SITUATION VERY SIMILAR TO HOW THINGS PROGRESSED LATE TUE. EXPECT SURFACE BOUNDARY TO EXTEND FROM NE INTO NWRN THIRD OF IA WITH WARM SECTOR GENERATING UNCAPPED 2500-3000 J/KG MLCAPES BY PEAK AFTERNOON HEATING. WEAK WAVES RIDING SWLY UPPER LEVEL FLOW AND DIVERGENCE IN RIGHT ENTRANCE REGION OF NRN PLAINS JET SEGMENT SHOULD EASILY KICK THINGS OFF. 35-45KT EFFECTIVE SHEAR SHOULD BE MORE THAN ADEQUATE FOR SURFACE BASED SUPERCELLS TO FORM ALONG BOUNDARY WITH B2K SUPERCELL MOTION BRINGING STORMS W-E RIGHT INTO HEART OF FORECAST AREA MUCH LIKE SPC MOD RISK DEPICTION. MOISTURE IS MAINLY 1.5KM AND BELOW WITH DRY AIR AND FAIRLY STEEP LAPSE RATES ABOVE SO EXPECT COMPLEX TO EVENTUALLY EVOLVE INTO ORGANIZED WIND PRODUCER INTO TEETH OF RELATIVELY HIGH MUCAPE AXIS. ALTHOUGH SEVERE IS MENTIONED IN WORDING RATHER THAN HYDRO...WIDESPREAD RAINS OVERNIGHT WILL INCREASE THE POTENTIAL FOR FLASH FLOODING WITH NEXT COMPLEX TONIGHT. YET ANOTHER REPEAT WILL LIKELY OCCUR BY PEAK HEATING THU BUT THIS TIME SHIFTED FARTHER SOUTH ACROSS CENTRAL AND SOUTHERN IA. MODEL MLCAPES SUGGEST EVEN GREATER INSTABILITY BY THAT TIME. MCS MAY EXIT FORECAST AREA SOONER HOWEVER DURING THIS EPISODE...LIKELY DIMINISHING AFTER MIDNIGHT. AFTER A BRIEF LULL AROUND FRI OR SAT AS BOUNDARY SAGS INTO MO...EXPECT CONVECTIVE POTENTIAL TO INCREASE ONCE AGAIN BY THE END OF THE WEEKEND AS WRN CONUS LONG WAVE TROUGH PUSHES GRADUALLY EASTWARD INCREASING OUR INFLUENCE OF SW FLOW SHORT WAVES AND MORE SYNOPTIC SCALE FORCING. MODELS DIFFER ON TIMING...BUT EVENTUALLY AGREE ON AIRMASS CHANGE AND REDUCED CONVECTIVE POTENTIAL AND COOLER TEMPS BY EARLY NEXT WEEK IN SLOWLY PROGRESSIVE LONG WAVE PATTERN. && .AVIATION...02/18Z STATUS AND CU FIELD HAVE EXPANDED TODAY ACROSS THE AREA IN WAKE OF CONVECTIVE SYSTEM WHICH PASSED THROUGH IOWA OVERNIGHT. OUTFLOW BOUNDARY IS SOUTH OF THE STATE CURRENTLY ALTHOUGH MOISTURE IS BEGINNING TO RETURN AS WINDS SWING AROUND TO THE SOUTH. WIDESPREAD MVFR CEILINGS ARE EXPECTED TO PERSIST ACROSS IOWA THIS AFTERNOON AND TONIGHT AS MOISTURE REMAINS TRAPPED BELOW AN ELEVATED MIXED LAYER. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...BSS AVIATION...COGIL
Hazardous weather outlook, May 2, 11:27 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1127 AM CDT WED MAY 2 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1127 AM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL IOWA WITH A MODERATE RISK IN A SMALL AREA OF WEST CENTRAL IOWA. TIMING WILL BE FROM LATE THIS AFTERNOON INTO TONIGHT WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ALL POSSIBLE. HEAVY RAINS AND LOCALIZED FLASH FLOODING MAY OCCUR AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE OFF AND ON RIGHT THROUGH EARLY NEXT WEEK. THE BEST POTENTIAL FOR SEVERE WEATHER IN THIS PERIOD APPEARS TO BE LATE THURSDAY AFTERNOON AND THURSDAY EVENING FROM CENTRAL INTO SOUTHERN IOWA WHERE A SLIGHT RISK OF SEVERE WEATHER CONTINUES. DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINS AND ISOLATED TORNADOES ALL REMAIN POSSIBLE. DETAILS REGARDING THE SEVERE WEATHER POTENTIAL IN THE LATER PERIODS WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SEVERAL EPISODES OF SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT...AS WELL AS OVER CENTRAL AND SOUTHERN IOWA LATE THURSDAY. CC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:59 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 46 min |
| May 1, 10:45 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 45 min |
| May 1, 11:24 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 51 min |
| May 1, 11:35 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 25 min |
| May 2, 12:01 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 44 min |
| May 2, 12:38 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Greene, Sac | 52 min |
| May 2, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 43 min |
| May 2, 1:07 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie | 38 min |
| May 2, 1:24 AM CDT | Tornado Warning | DMX | Boone | 36 min |
| May 2, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 48 min |
| May 2, 1:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk, Story | 51 min |
| May 2, 1:47 AM CDT | Tornado Warning | DMX | Boone, Hamilton, Hardin, Story | 28 min |
| May 2, 1:53 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 52 min |
| May 2, 2:04 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 41 min |
| May 2, 2:37 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 36 min |
| May 2, 3:18 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 15 min |
Nearby
Flash Flood Watches in Iowa, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.